Florida, 2001

Damaging Wind and Waterspout in Florida, June 11, 2001

June 11, 2001 · NWS TAE · 2 events in 2 counties and zones

1 thunderstorm wind, 1 waterspout, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 11, 1:00 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 11, 1:00 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM EDT MON JUN 11 2001

THE LOW PRESSURE CENTER THAT REMAINS FROM ALLISON HAS WEAKENED ONLY
SLIGHTLY OVER THE PAST 6 HOURS AS IT MOVED NE FROM THE MOUTH OF THE
MS RIVER INLAND TO SOUTHERN MS. VISIBLE SATELLITE IMAGERY SHOWS A
WRAPPED SYSTEM WITH A MAJOR FEEDER BAND JUST EAST OF MOBILE BAY...
AND POSSIBLY A COUPLE OF MINOR BANDS FORMING FARTHER EAST. LIGHTNING
HAS INCREASED OVER THE WESTERN BIG BEND...AS THE RAINS HAVE SPREAD
ACROSS THE WESTERN BIG BEND AND SOUTHWESTERN GEORGIA. RAINFALL
ACROSS THE CWA HAS (FOR THE MOST PART) BEEN AN INCH OR LESS IN THE
PAST 3 HOURS. ISOLATED SPOTS IN WALTON COUNTY HAVE RECEIVED UP TO 2
INCHES IN THE PAST 3 HOURS. AREA RIVERS ARE STILL WELL BELOW FLOOD
STAGE WITH LATEST RFC FORECAST NOT INDICATING FLOODING. WILL
MONITOR. AREA TEMPS ARE IN LINE WITH NEW GUIDANCE...COOL DUE TO
CLOUD COVER.

NOTE: OUR UPPER AIR SYSTEM WILL BE INOPERATIVE UNTIL WE GET PARTS
SHIPPED FROM KANSAS CITY AND THROUGH ATLANTA. INCOMING RAIN/STORMS
MAY DELAY FLIGHTS SO WE DON'T EVEN ESTIMATE RESTORE TIME.

MODELS: SHORT RANGE MODELS ARE SIMILAR. THE ETA AND AVN POSITION THE
CENTER BETTER (THAN THE NGM) AT 6 HOUR...BUT THEY DIFFER WITH
PLACEMENT OF 12-18Z PRECIP MAX. THE ETA IS ABOUT 3 HOUR TOO FAST
WHILE THE AVN IS ABOUT 3 HOURS TOO SLOW. A COMPROMISE ETA/AVN
SOLUTION LOOKS BEST. THESE MODELS SHOW A SLOW WEAKENING AND SLOW
DRIFT NE TOWARD NW GEORGIA BY TUESDAY AFTERNOON...INTO THE WESTERN
CAROLINAS BY WEDNESDAY AFTERNOON. MODELS SHOW WEAK VORT MAX OVER THE
CWA THROUGH TUE AND WED...MUCH LESS BY THU. THIS WILL MEAN CONTINUED
HIGH CHANCES OF RAIN/SHOWERS & TSTMS TONIGHT...CONTINUED CHANCE OF
RAIN/SHOWERS ON TUESDAY AND WEDNESDAY. RAIN WILL BE HEAVY AT TIMES.
THE UPPER RIDGE WILL START TO BUILD OVER SOUTHEASTERN U.S LATE
WEDNESDAY...SIGNALING RETURN TO MAINLY SEA BREEZE CONVECTION FRI
INTO THE WEEKEND. RAIN AMOUNTS SO FAR HAVE NOT JUSTIFIED A FLOOD
WATCH...MAY NEED URBAN AND SMALL STREAM LATER TODAY.

JUST COORDINATED WITH SPC...WILL SEE TORNADO WATCH BOX FOR CWA SOON.

FIRE WX: DO NOT EXPECT ANY HEADLINES FOR THE NEXT COUPLE OF DAYS.

MARINE: SCA FOR WESTERN WATERS...SCEC FOR EASTERN WATERS. MAY NEED
TO UPGRADE EASTERN WATERS...BUT DO NOT EXPECT GALE CONDITIONS.

PRELIM NUMBERS...

TLH  71 85 71 86 72 7635
PFN  73 81 73 83 74 7634
DHN  70 8Z1 71 84 72 9735
ABY  71 82 71 85 70 8745
VLD  71 84 71 87 71 6734

.TLH...
AL...NONE.
GA...NONE.
FL...SCA GMZ750 AND 770. SCEC GMZ755 AND 775.

AFD

In the hours before

Special weather statement, Jun 11, 12:52 PM EST, 28 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-112200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
152 PM EDT MON JUN 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA
PANHANDLE AND BIG BEND...EFFECTIVE UNTIL 6 PM EDT (5 PM CDT).

TORNADOES...HAIL TO ONE HALF INCH IN DIAMETER...THUNDERSTORM WIND
GUSTS TO 60 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE
AREAS.

THE TORNADO WATCH AREA IS ALONG AND 80 STATUTE MILES NORTH AND
SOUTH OF A LINE FROM 20 MILES NORTH NORTHWEST OF CRESTVIEW FLORIDA
TO 20 MILES SOUTH OF VALDOSTA GEORGIA.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:
IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...
JEFFERSON...MADISON...TAYLOR...DIXIE...AND LAFAYETTE. IN ALABAMA...
COFFEE...GENEVA...DALE...HENRY...AND HOUSTON. IN GEORGIA...QUITMAN...
CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...CALHOUN...BAKER...
DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...LEE...WORTH...
COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN HILL...
IRWIN...BERRIEN...LANIER...AND LOWNDES.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 waterspout. Local standard time, as filed.

Thunderstorm Wind, Walton

When
June 11, 1:20 PM EST
Where
Walton County, Southeast Portion
Property damage
$125,000
Reported by
EMERGENCY MANAGER
Coordinates
30.483, -86.050

Numerous trees and power lines down. A mobile home sustained roof damage. Several homes and businesses received minor damage. Homes and businesses were without power along U.S. Highway 98 from County Road 30-A to U.S. Highway 331. Reported by the Walton County EMA.

Waterspout, Franklin

When
June 11, 2:11 PM EST to 2:20 PM EST
Where
Franklin County, 6 mi SW of Apalachicola
Reported by
EMERGENCY MANAGER
Coordinates
29.812, -84.800 (the zone’s center; the record gives no point)

A waterspout was sighted over Apalachicola Bay moving northeast toward Apalachicola and East Bay. It passed over the John Gorrie Memorial Bridge between Apalachicola and Eastpoint, then dissipated near Magnolia Bluff. Reported by the Franklin County EMA.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251193, 5251194.